Alert archive / Missouri / Tornado Warnings in 2021

Tornado Warning 35, NWS Springfield, MO

December 10, 2021Barry County, Christian County, Stone County, Missouri

NWS Springfield, MO issued this tornado warning at Dec 10, 2021, 7:26 PM CST for Barry County, Christian County, Stone County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 10, 2021, 7:26 PM CST (01:26 UTC)
Expired
Dec 10, 2021, 8:00 PM CST
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barry County, MO, Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 7:49 PM CSTTSTM WND GST 58Highlandville, MODIME SIZE HAIL WAS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 5:17 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

740 
WFUS53 KSGF 110126
TORSGF
MOC009-043-209-110200-
/O.NEW.KSGF.TO.W.0035.211211T0126Z-211211T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
726 PM CST Fri Dec 10 2021

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Southwestern Christian County in southwestern Missouri...
  Northern Stone County in southwestern Missouri...
  East central Barry County in southwestern Missouri...

* Until 800 PM CST.
    
* At 726 PM CST, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Galena, or 13 miles northwest of
  Kimberling City, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Table Rock Lake...                Crane...
  Highlandville...                  Galena...
  Mccord Bend...                    Hurley...
  Spokane...                        Jenkins...
  Ponce de Leon...                  Cape Fair...
  Wheelerville...                   Elsey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3668 9369 3678 9371 3700 9353 3699 9327
      3682 9329 3682 9331 3678 9331
TIME...MOT...LOC 0126Z 236DEG 49KT 3675 9363 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Perez
2 follow-up statements
420 
WWUS53 KSGF 110135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
735 PM CST Fri Dec 10 2021

MOC009-110145-
/O.CAN.KSGF.TO.W.0035.000000T0000Z-211211T0200Z/
Barry MO-
735 PM CST Fri Dec 10 2021

...THE TORNADO WARNING FOR EAST CENTRAL BARRY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for southwestern
Missouri.

LAT...LON 3674 9355 3682 9354 3688 9353 3699 9327
      3682 9329 3682 9331 3678 9331
TIME...MOT...LOC 0135Z 238DEG 51KT 3681 9346 

$$

MOC043-209-110200-
/O.CON.KSGF.TO.W.0035.000000T0000Z-211211T0200Z/
Christian MO-Stone MO-
735 PM CST Fri Dec 10 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR SOUTH
CENTRAL CHRISTIAN AND NORTHERN STONE COUNTIES...
    
At 735 PM CST, a severe thunderstorm capable of producing a tornado
was located over Galena, or 11 miles north of Kimberling City, moving
northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Highlandville...                  Galena...
Mccord Bend...                    Spokane...
Ponce de Leon...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3674 9355 3682 9354 3688 9353 3699 9327
      3682 9329 3682 9331 3678 9331
TIME...MOT...LOC 0135Z 238DEG 51KT 3681 9346 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Perez
250 
WWUS53 KSGF 110153
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
753 PM CST Fri Dec 10 2021

MOC043-209-110203-
/O.EXP.KSGF.TO.W.0035.000000T0000Z-211211T0200Z/
Christian MO-Stone MO-
753 PM CST Fri Dec 10 2021

...THE TORNADO WARNING FOR SOUTH CENTRAL CHRISTIAN AND NORTHERN STONE
COUNTIES WILL EXPIRE AT 800 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CST for southwestern
Missouri.

LAT...LON 3674 9355 3682 9354 3688 9353 3699 9327
      3682 9329 3682 9331 3678 9331
TIME...MOT...LOC 0153Z 236DEG 49KT 3695 9321 

$$

Perez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 10, 5:44 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 10, 5:44 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
544 PM CST Fri Dec 10 2021

...AVIATION UPDATE...

Key Messages:

1. Near record highs expected this afternoon.

2. Severe storms possible east of Hwy 65 this afternoon and
evening.

3. Elevated fire weather conditions likely Saturday and Sunday.

4. More record warmth possible next week.

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CST Fri Dec 10 2021

Surface low pressure is currently located across Kansas this
afternoon. Ahead of the low the pressure gradient has tightened
across the region. As a result gusty southerly winds are occurring
across the area. Wind gusts up to 30 to 40 mph will occur at
times this afternoon into this evening.

The gusty southerly winds are also ushering increased moisture and
a warm air mass into the area. Temperatures are currently in the
upper 60s to the lower 70s this afternoon. These warm temperature
for mid December are near record highs for today. Please see the
Climate section below for more details on record highs for the
area.

Instability is also increasing across there area, especially
across south central Missouri. As an upper level trough moves
across the Plains a cold front will move east into the area. The
front will move into the area from west to east during the evening
hours. Ahead of the front for locations east of Highway 65 MLCAPE
values are around 1000 J/kg and cap is weakening. Instability will
continue to increase across the eastern Ozarks this afternoon and
evening. Lift is starting to overspread the region ahead of the
approaching trough.

Showers have developed across portions of western MO ahead. Less
instability and more of a cap has so far prevented any storms. As
this lift moves east into the better instability and less caped
air mass, scattered storms will likely start to develop in the
next couple hours. Coverage will likely be more limited as there
is still a cap and the lift on the front is still in Kansas. But
still their there will be enough lift and instability and a weak
enough cap for scattered storms development in the 3 to 5 PM
timeframe. Strong shear is in place, and with these storms being
scattered in nature, the storm mode will like be supercells. These
storms will move east across the area. As the front moves east
into the area, additional storms are expected to develop again
east of highway 65 during the evening hours. The front and storms
will move out of much of the area by midnight, but a few lingering
showers/storms will be possible into the overnight hours across
the far eastern portions of the forecast area.

Locations east of Highway 65 will see the potential for severe
weather this afternoon and evening. The greatest potential will
however be closer to Highway 63 on to the east where instability
and low level wind shear will be the greatest. Damaging winds,
large hail up to the size of golf balls and a few tornadoes are
possible...including the potential for strong tornadoes along and
east of Highway 63. Again locations east of Highway 63 and south
of I-44 will see the highest severe potential this afternoon and
evening.

Behind the front winds will switch to the west northwest and a
cooler and drier air mass will into the area tonight into
Saturday. Gusty northerly winds will occur overnight into
Saturday, as gusts up to 30 mph will be possible at times. Lows
tonight will drop into the lower 30s tonight. Highs Saturday will
only warm into the middle to upper 40s. A much drier air mass will
move into the area on Saturday and when combined with gusty
northerly winds could lead some elevated fire weather conditions
across the region. The cooler conditions will keep humidity values
from getting too low.

.LONG TERM...(Saturday Night through Friday)
Issued at 240 PM CST Fri Dec 10 2021

A warming trend will begin Sunday and continue into next week as
the surface high and colder air mass moves off to the east and an
upper level ridge builds towards the region. Highs will warm into
the 50s and may approach the 60s on Sunday. The air mass will
remain in place as moisture return will be slow with the surface
high slowly moving off to the east. As a result Sunday afternoon
humidity values are expected to drop into the 20 to 30 prevent
range. Winds appear to remain a little low for Red Flag
conditions, however widespread elevated fire weather conditions
will occur across the region on Sunday. Fuel conditions will
remain dry as we are not expected much in the way of widespread
rainfall today as storms remain scattered in nature. AS a result
fires will have the potential to develop and spread Sunday
afternoon.

As the ridge moves east temperatures will continue to warm during
the early and middle of next week. Ensemble models are in good
agreement in well above normal temperatures for the next week as
high in the 70s are once again possible. Ensemble models are
continue to show the potential for rain during the end of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 537 PM CST Fri Dec 10 2021

Storms have developed rapidly across the area, with KSGF most
favored for thunderstorms over the next few hours. Some storms
will be strong to severe with all modes of severe weather
possible. A cold front will sweep through later this evening into
early tonight, bringing gusty northwest winds into Saturday.

&&

.CLIMATE...

Here are some record highs for Today:

Springfield....72 degrees set in 2020
Joplin.........75 degrees set in 2020
West Plains....73 degrees set in 2020
Vichy/Rolla....71 degrees set in 2020

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Titus
CLIMATE...Schwartz
Hazardous weather outlook, Dec 10, 11:36 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1136 AM CST Fri Dec 10 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1136 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Southerly wind gusts up to 40 mph will continue through evening.
Then gusty west to northwesterly winds will occur late this
evening into Saturday morning.

Strong to severe storms are expected to develop this afternoon
and evening across locations east of Highway 65 and especially
east of Highway 63. Scattered storms will develop during the late
afternoon hours and additional storms will develop this evening as
a cold front sweeps through the area. Damaging winds, large hail
up to the size of golf balls and a few tornadoes are
possible...including the potential for strong tornadoes along and
east of Highway 63.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions will occur on Saturday through
Monday, especially on Sunday, as low humidity combines with gusty
winds.

Gusty winds will develop again during the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
locations east of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Dec 10, 6:14 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 W GALLOWAY            37.14N 93.27W
12/10/2021  E60 MPH          GREENE             MO   AMATEUR RADIO

            TIME ESTIMATED FROM RADAR.

&&

TITUS
Local storm report, Dec 10, 6:30 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 SE GLIDEWELL          37.26N 93.27W
12/10/2021                   GREENE             MO   EMERGENCY MNGR

            2 UTILITY POLES SNAPPED. TIME ESTIMATED FROM
            RADAR.

&&

TITUS
Local storm report, Dec 10, 6:57 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 S RICHLAND            37.82N 92.40W
12/10/2021                   PULASKI            MO   LAW ENFORCEMENT

            TREES DOWN FROM SOUTH OF RICHLAND TO SOUTH
            OF CROCKER.

&&

SR
Local storm report, Dec 10, 6:59 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             EVERTON                 37.34N 93.70W
12/10/2021  E1.75 INCH       DADE               MO   PUBLIC

&&

SR
Local storm report, Dec 10, 7:02 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     2 NW VICHY              38.13N 91.78W
12/10/2021  M58 MPH          MARIES             MO   PUBLIC

            MEASURED AT THE KVIH ASOS.

&&

SR
Local storm report, Dec 10, 7:15 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             EUDORA                  37.49N 93.54W
12/10/2021  E0.88 INCH       POLK               MO   EMERGENCY MNGR

&&

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 6:10 PM CSTSevere Thunderstorm WarningSGFMaries, Miller35 min
Dec 10, 6:19 PM CSTSevere Thunderstorm WarningSGFMaries, Miller26 min
Dec 10, 6:21 PM CSTTornado WarningSGFLaclede, Pulaski, Texas, Wright39 min
Dec 10, 6:22 PM CSTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski38 min
Dec 10, 6:25 PM CSTTornado WarningSGFMaries, Phelps, Pulaski35 min
Dec 10, 6:27 PM CSTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence26 min
Dec 10, 6:44 PM CSTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Dade, Greene, Lawrence, Polk46 min
Dec 10, 6:48 PM CSTTornado WarningSGFMaries, Phelps15 min
Dec 10, 6:49 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski56 min
Dec 10, 7:04 PM CSTSevere Thunderstorm WarningSGFBarry, Stone41 min
Dec 10, 7:11 PM CSTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Polk, Webster49 min
Dec 10, 7:14 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Texas46 min
Dec 10, 7:37 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney38 min
Dec 10, 7:37 PM CSTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Laclede, Miller, Polk, Pulaski53 min
Dec 10, 7:39 PM CSTTornado WarningSGFChristian, Stone, Taney36 min
Dec 10, 7:45 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster45 min
Dec 10, 7:54 PM CSTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster36 min
Dec 10, 7:58 PM CSTTornado Warning Tornado observedSGFChristian, Douglas, Ozark, Taney47 min
Dec 10, 8:07 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski47 min
Dec 10, 8:24 PM CSTTornado WarningSGFDouglas, Texas, Wright18 min
Dec 10, 8:41 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright34 min
Dec 10, 9:10 PM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas35 min
Dec 10, 9:59 PM CSTSevere Thunderstorm WarningSGFShannon31 min

Nearby

Tornado Warnings in Missouri, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.